Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 4, 2024, 5:35 PM CDT for Kossuth County, Iowa. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2024, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 4, 2024, 8:09 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:00 PM CDT | RAIN 3.66 | 2 Wsw Algona, IA | Personal weather station KIAALGON22. |
| Jun 4, 7:20 PM CDT | RAIN 4.03 | 1 Nnw Algona, IA | Personal weather station KIAALGON3. Rain fell in around 3 hours. |
| Jun 4, 7:30 PM CDT | RAIN 3.03 | Algona, IA | From KLGA Radio via social media. Most rain fell between 4 and 6pm. End time and 3 hour duration estimated from other reports. |
| Jun 4, 7:30 PM CDT | RAIN 3.8 | 1 Wsw Algona, IA | Measurement at Algona Wastewater Treatment Plant via social media. Duration of 3 hours and end time estimated based off other reports. |
| Jun 4, 8:10 PM CDT | RAIN 5.15 | Algona, IA | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WGUS53 KDMX 042235
FFWDMX
IAC109-050130-
/O.NEW.KDMX.FF.W.0010.240604T2235Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
535 PM CDT Tue Jun 4 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southwestern Kossuth County in north central Iowa...
* Until 830 PM CDT.
* At 535 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Algona, Whittemore, Irvington, Algona Municipal Airport, Stinson
Prairie State Park and Aa Call State Park.
Emergency management reported several streets within Algona with
standing and flowing water resulting in closures.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4314 9415 4298 9416 4298 9443 4311 9443
4315 9443
FLASH FLOOD...OBSERVED
$$
Hagenhoff1 follow-up statement
286
WGUS73 KDMX 050109
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
809 PM CDT Tue Jun 4 2024
IAC109-050119-
/O.CAN.KDMX.FF.W.0010.000000T0000Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kossuth IA-
809 PM CDT Tue Jun 4 2024
...FLASH FLOOD WARNING FOR SOUTHWESTERN KOSSUTH COUNTY HAS BEEN
REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 4314 9415 4298 9416 4298 9443 4311 9443
4315 9443
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:21 PM CDT, 2 hours 14 minutes earlier. Its key messages:
- A few strong storms possible through early this evening. Damaging wind gusts is the primary threat.
- A strong storm or two possible over northern Iowa late Wednesday afternoon.
Area forecast discussion, Jun 4, 3:21 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 321 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - A few strong storms possible through early this evening. Damaging wind gusts is the primary threat. - A strong storm or two possible over northern Iowa late Wednesday afternoon. && .DISCUSSION... Issued at 313 PM CDT Tue Jun 4 2024 An upper short wave is moving across southeast Iowa this afternoon and it can be seen as the swirling on satellite over that area. Getting a few funnel cloud reports in that area as well. The upper short wave combined with good 0-3km CAPE and good stretching potential which aligns well with landspout funnel potential. Also monitoring northwest and north central Iowa where the non-supercell tornado parameter is highlighting again due to the stretching potential and low level instability. The landspout funnel potential over the northwest should be maximized over the next few hours before the primary boundary arrive and gives the line more momentum to the east, which will help disrupt some of the landspout processes. Deep layer shear will remain quite weak today which will keep most storms short lived with a lack of any storm organization. There have been hints that some deep layered shear could briefly reach 25-30 kts that could help maintain a few storms a bit longer. The 0-3 km theta-e differences area in the -10k to -20k range with is near the range for sustained cold pool development but of course, it could be difficult to maintain cold pools if the storms themselves don't maintain. More likely is the potenitial wind gusts/damaging winds as storms collapse with the lack of shear. Small hail is also possible at least through this afternoon when the greatest instability is available. Dew points in the low 60s are lingering a bit behind the initial boundary passage and could have some shower/isolated thunderstorm redevelopment within this ribbon before the much drier air arrives. Much of the precipitation will be east of the area by midnight or shortly after. The early portion of the daytime Wednesday will be quiet. The wind will be increasing by mid to late morning. Another short wave and boundary will arrive over northern Iowa by mid to late afternoon. A few showers and storms will be possible over the northeast as this system moves through. Sounding profiles show higher LCLs values and thus cloud bases at 6-8kft. Unidirectional wind flow with some potential for mixed layer winds to approach 40 kts or more. Any storms could have a marginal severe wind potential with 60 mph winds gusts. This scenario will be contingent on available moisture for the storm development. Once that system passes, the upper flow over Iowa will be a modified northwesterly as a dual upper low over much of southern Canada in addition to upper ridging over the western CONUS. The result will be cooler temperatures and a mostly dry period. That main upper low over Manitoba will dive south around Sunday/Monday timeframe and will be followed by some precipitation chances early next && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1243 PM CDT Tue Jun 4 2024 A few showers and local MVFR cigs are across central Iowa early this afternoon. A few thunderstorms may develop over the next few hours but the areal coverage will be low. A line of thunderstorms will enter western IA by mid to late afternoon and move east across the area and should impact most sites in front of a boundary, which will also bring a wind shift to more west/northwest. Gusty winds will be possible with the storms. VFR conditions will follow. Expect breezy to gusty southwest wind by late Wed morning. && .HYDROLOGY... Issued at 345 AM CDT Tue Jun 4 2024 The potential for widespread rainfall above 2 inches remains low with the current event. Outside of the current flood warning at Estherville, all other sites are expected to mainly have within bank rises as the exceedance probabilities and 120 hr QPF continue to support those forecasts. There still is the potential for significant ponding in low lying areas over the next few hours while storms remain slow moving but that potential will also diminish as storms become more progressive late this afternoon and evening as the boundary arrives and accelerates the activity to the east. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...KCM
Hazardous weather outlook, Jun 4, 3:02 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Tue Jun 4 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-052015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 302 PM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe storms are possible later this afternoon into this evening as a front moves through the state. The main threats are damaging wind gusts and large hail. Secondary threats include locally heavy rainfall and a brief isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this afternoon into this evening. Castillo/Donavon
In the hours before
Local storm report, Jun 4, 2:20 PM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Funnel Cloud 4 S Chelsea 41.87N 92.40W
06/04/2024 Tama IA Emergency Mngr
&&Local storm report, Jun 4, 2:23 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Funnel Cloud 7 S Tama 41.86N 92.59W
06/04/2024 Tama IA Emergency Mngr
Several calls to law enforcement reporting
funnel cloud near highway 163 at the
Poweshiek and Tama county line.
&&Special weather statement, Jun 4, 4:00 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Jun 4 2024
IAZ004-005-015-023-024-035-042130-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
Emmet IA-
400 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...EASTERN
EMMET...EASTERN POCAHONTAS...KOSSUTH...HUMBOLDT AND EASTERN PALO ALTO
COUNTIES THROUGH 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Iowa Lake to 5 miles west of
Algona to 5 miles west of Humboldt to 6 miles west of Fort Dodge.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Fort Dodge Regional
Airport, Iowa Lake, Union Slogh, Armstrong, West Bend, Bancroft,
Badger, Swea City, Burt, Whittemore, Gilmore City, Titonka, Ringsted,
Livermore, Bode, and Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9402 4255 9399 4247 9442 4247 9444
4256 9444 4256 9447 4350 9456
TIME...MOT...LOC 2059Z 235DEG 23KT 4351 9434 4307 9433 4272 9432 4250
9430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DodsonLocal storm report, Jun 4, 4:26 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
426 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Gst 2 W Algona 43.08N 94.27W
06/04/2024 M63 MPH Kossuth IA AWOS
&&Special weather statement, Jun 4, 5:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
514 PM CDT Tue Jun 4 2024
IAZ005-006-016-024-025-035-042245-
Humboldt IA-Wright IA-Kossuth IA-Winnebago IA-Webster IA-Hancock IA-
514 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...WESTERN
WRIGHT...KOSSUTH...HUMBOLDT...WESTERN HANCOCK AND WESTERN WINNEBAGO
COUNTIES THROUGH 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Union Slogh to 11 miles
southeast of Algona to near Fort Dodge. Movement was northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Eagle Grove, Britt, Fort
Dodge Regional Airport, Union Slogh, Buffalo Center, Bancroft,
Kanawha, Goldfield, Badger, Swea City, Burt, Thompson, Titonka,
Wesley, Livermore, and Corwith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4350 9378 4320 9374 4258 9390 4246 9438
4286 9435 4350 9442
TIME...MOT...LOC 2214Z 241DEG 22KT 4329 9406 4293 9412 4249 9422
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DodsonSpecial weather statement, Jun 4, 5:31 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
531 PM CDT Tue Jun 4 2024
IAZ035-036-046-047-042300-
Hamilton IA-Boone IA-Webster IA-Greene IA-
531 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GREENE...
SOUTHEASTERN WEBSTER...SOUTHWESTERN HAMILTON AND NORTHERN BOONE
COUNTIES THROUGH 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Ogden, or 10 miles northwest of Boone,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail and additional
heavy rainfall of one to two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Boone, Gowrie, Dayton, Stratford, Lehigh, Harcourt, Paton, Boxholm,
Pilot Mound, Fraser, Dana, and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4205 9427 4225 9437 4242 9394 4208 9379
TIME...MOT...LOC 2231Z 241DEG 15KT 4214 9404
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:00 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 30 min |
| Jun 4, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 49 min |
| Jun 4, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 43 min |
| Jun 4, 5:14 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 31 min |
| Jun 4, 5:31 PM CDT | Special Weather Statement | DMX | Webster | 29 min |
| Jun 4, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 49 min |
| Jun 4, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| Jun 4, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 43 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.